Alert archive / Oregon / High Wind Watches in 2017

High Wind Watch 18, NWS Medford, OR

November 14, 2017Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this high wind watch at Nov 14, 2017, 3:38 AM PST for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Nov 15, 2017, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2017, 3:38 AM PST (11:38 UTC)
In effect from
Nov 15, 2017, 4:00 AM PST
Expired
Nov 14, 2017, 2:00 PM PST
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS76 KMFR 141138
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
338 AM PST Tue Nov 14 2017

...Strong south winds possible Wednesday...

.Strong south winds are possible ahead of a strong frontal system
that will move through area Wednesday. The strongest winds are
expected over the Shasta Valley and over the higher terrain east 
of the Cascades, however, strong winds may also affect portions of
the Rogue Valley as well. 

ORZ026-150000-
/O.NEW.KMFR.WI.Y.0037.171115T1500Z-171116T0000Z/
Jackson County-
Including the cities of Medford and Ashland
338 AM PST Tue Nov 14 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 7 AM to 4 PM PST Wednesday. 

* Winds...Southeast 25 to 35 mph with gusts to 45 mph possible.

* Timing...Strong winds are possible much of Wednesday, however,
  the strongest winds are expected just prior to a frontal passage
  Wednesday afternoon.

* Locations include...Strong winds are most likely to affect
  Ashland, however, winds are expected to spread into the Medford
  area during the day.

* Impacts...Driving will become difficult on area roadways
  including Interstate-5 between Ashland and Medford. Unsecured
  objects may be blown around, and minor tree damage is possible.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 25 to 39 mph are expected 
with higher gusts possible. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

CAZ081-150000-
/O.NEW.KMFR.HW.A.0018.171115T1200Z-171116T0300Z/
Central Siskiyou County-
Including the city of Weed
338 AM PST Tue Nov 14 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
EVENING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from late tonight through Wednesday
evening. 

* Winds...Southeast 40 to 50 mph with gusts to 70 mph possible.

* Timing...Strong winds are possible much of Wednesday, however,
  the strongest winds are expected just prior to a frontal passage
  Wednesday afternoon.

* Locations include...Much of the Shasta Valley, but the strongest
  winds will be near Weed.

* Impacts...Travel will be difficult on area roadways including
  Interstate-5 from Weed to Grenada. Unsecured objects may be
  blown around. Tree damage and power outages are possible.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CAZ085-ORZ030-031-150000-
/O.NEW.KMFR.HW.A.0018.171115T1800Z-171116T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
338 AM PST Tue Nov 14 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from Wednesday morning through
Wednesday evening. 

* Winds...Southeast 40 to 50 mph with gusts to 70 mph possible.

* Timing...Strong winds are possible much of Wednesday, however,
  the strongest winds are expected just prior to a frontal passage
  Wednesday evening.

* Locations include...Summer Lake, Paisley, and Lakeview. The
  strongest winds will occur over the higher terrain of Lake and
  Klamath Counties.

* Impacts...Travel will be difficult on area roadways including
  Highway 395 and Highway 31 between Paisley and Silver Lake. 
  Unsecured objects may be blown around. Tree damage and power 
  outages are possible.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
595 
WWUS76 KMFR 142200
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
200 PM PST Tue Nov 14 2017

...Strong south winds expected Wednesday...

.Strong south winds are likely ahead of a strong frontal system 
that will move through area Wednesday. The strongest winds are 
expected over the Shasta Valley and over the higher terrain east 
of the Cascades. Gusty south winds are also expected over portions
of the Rogue Valley and lower elevations east of the Cascades.

CAZ085-ORZ030-031-151000-
/O.UPG.KMFR.HW.A.0018.171115T1800Z-171116T0600Z/
/O.NEW.KMFR.HW.W.0017.171115T1800Z-171116T0900Z/
/O.EXB.KMFR.WI.Y.0037.171115T1800Z-171116T0900Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Canby, Likely, Beatty, Bly, 
Sprague River, Adel, Lakeview, and Valley Falls
200 PM PST Tue Nov 14 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST
THURSDAY...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect from 10 AM Wednesday to 1 AM PST
Thursday. A Wind Advisory has also been issued. This Wind
Advisory is in effect from 10 AM Wednesday to 1 AM PST Thursday.
The High Wind Watch is no longer in effect. 

* Winds...In the warning area southeast 40 to 50 mph with gusts up to
  70 mph. In the advisory area...30 to 40 mph with gusts to 50 
  mph.

* Timing...Late morning through late evening.

* Locations in the warning include...Summer Lake, Paisley, Valley
  Falls, Lakeview, Winter Rim and Cedar Pass.

* Locations in the advisory include...Sprague River, Bly, Adel and
  Alturas.

* Impacts...Travel will be difficult on area roadways including 
  Highway 395 and Highway 31 between Paisley and Silver Lake. 
  Unsecured objects may be blown around. Tree damage and power 
  outages are possible. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

CAZ081-151000-
/O.UPG.KMFR.HW.A.0018.171115T1200Z-171116T0300Z/
/O.NEW.KMFR.HW.W.0017.171115T1200Z-171116T0300Z/
Central Siskiyou County-
Including the city of Weed
200 PM PST Tue Nov 14 2017

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 7 PM PST WEDNESDAY...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect from 4 AM to 7 PM PST Wednesday. The
High Wind Watch is no longer in effect. 

* Winds...Southeast 40 to 50 mph with gusts up to 70 mph.

* Timing...From around sunrise until sundown.

* Locations include...Much of the Shasta Valley, but the 
  strongest winds will be near Weed. 

* Impacts...Travel will be difficult on area roadways including 
  Interstate-5 from Weed to Grenada. Unsecured objects may be 
  blown around. Tree damage and power outages are possible. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

CAZ084-ORZ029-151000-
/O.EXB.KMFR.WI.Y.0037.171115T1800Z-171116T0900Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the city of Tulelake
200 PM PST Tue Nov 14 2017

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST
THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 10 AM Wednesday to 1 AM PST
Thursday. 

* Winds...30 to 40 mph with gusts to 50 mph.

* Timing...Late morning through late evening.

* Locations include...Bonanza, Newell, and Tulelake. 

* Impacts...Travel will be difficult on area roadways including
  Highway 140 east of Klamath Falls, and on Highway 139. Unsecured
  objects may be blown around.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ026-151000-
/O.EXT.KMFR.WI.Y.0037.171115T1500Z-171115T2100Z/
Jackson County-
Including the cities of Medford and Ashland
200 PM PST Tue Nov 14 2017

...WIND ADVISORY NOW IN EFFECT FROM 7 AM TO 1 PM PST WEDNESDAY...

* Winds...Southeast 25 to 35 mph with gusts to 45 mph.

* Timing...Late tonight through mid day Wednesday.

* Locations include...Ashland to Talent after midnight tonight.
  Then spreading from Talent to around Medford after daybreak 
  Wednesday.

* Impacts...Driving will become difficult on area roadways 
  including Interstate-5 between Ashland and Medford. Unsecured 
  objects may be blown around, and minor tree damage is 
  possible. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Stavish

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Nov 13, 7:50 PM PST, 7 hours 48 minutes earlier.

Area forecast discussion, Nov 13, 7:50 PM PST, 7 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
750 PM PST Mon Nov 13 2017

.DISCUSSION...No updates planned this evening as the going
forecast looks on track. Light to moderate showers continue to
move into the coast and will gradually progress east. Shower
coverage will decrease after midnight with mainly the coast and
north of the Umpqua Divide seeing any remaining showers overnight.

Tuesday looks to be a relatively quiet day weatherwise as the area
will be between systems and zonal flow develops over the area.
There will be a chance for showers tomorrow, with higher chances
along the coast, but the remainder of the area should remain dry
after late morning and through the evening. Late Tuesday night,
the next strong front will approach the area bringing another
round of strong gusty winds and moderate to heavy rain on
Wednesday. For more details, see the discussion below. /BR-y

&&

.AVIATION...14/00Z TAF CYCLE...Winds are continuing on a downward
trend, but will remain gusty along the coast, over the ridges and
east of the Cascades through the evening hours. Mostly VFR
conditions prevail, but there will be areas of MVFR/IFR cigs with
higher terrain obscured, and within areas of heavier showers through
this evening. Showers will diminish after midnight and then there
will be the concern for fog and low clouds if there is enough
clearing. Current thinking is that conditions will remain MVFR as
low cigs considering models are slow to show any clearing until
early Tuesday morning. /BR-y

&&

.MARINE...Updated 200 PM PST Monday 13 November 2017...Very
steep and hazardous seas continue due to heavy west swell and
persistent southwest winds. Winds will weaken this evening, but seas
will remain steep until the next front arrives Tuesday. Expect
another round of southerly Gales and very steep seas beginning
Tuesday afternoon and persisting through much of Wednesday. The
active pattern will continue for the foreseeable future, with more
fronts possible over the next 7 to 10 days. Expect conditions to
remain unsettled and seas to remain elevated through at least the
weekend. -BPN

&&

.PREV DISCUSSION... /Issued 303 PM PST Mon Nov 13 2017/

DISCUSSION...
Short term...Today through Friday...The cold front associated
with an upper low west of Vancouver Island is in the eastern
portion of our CWA and will continue its trek southeastward this
evening. After more than an inch of rain overnight in Brookings,
rainfall along the coast has been light and showery. Around a half
inch of rain fell at Toketee Falls...and less than a tenth of an
inch at Klamath Falls. Road cameras continue to show snow at
Crater Lake. Snow levels are above 5000 feet, but should drop
close to 4000 feet over the west side tonight... and 4500 feet
east of the Cascades as the cold air mass behind the front moves
overhead. Klamath Falls may see a few snowflakes tonight in a
rain/snow mix...but do not expect accumulation. On the other hand,
there could be around 2 inches of snow on hwy 140 near Lake of
the Woods. On the East Side...Winds gusted to 45 mph earlier at
Summer Lake, and to 35 mph at Fort Rock...but winds have
diminished substantially since this morning. Winds over eastern
Klamath, Lake, and Modoc Counties will continue to gradually
decrease tonight.

Low precipitation rates along the coast will continue through this
evening. The surface trough along the low will advance inland
tonight, bringing another round of precipitation to the coast.
Models have trended slightly wetter with this feature, so
increased QPF for tonight in the afternoon forecast package,
mainly over the Curry County coast, and slight increases in the
Cascades.

Weather will be benign Tuesday. Another low will drop down
towards Vancouver Island Tuesday, pushing several shortwaves into
the PacNW. Expect most moisture to be concentrated in northern
Oregon and Washington Tuesday, and the Medford CWA will be on the
periphery... though certainly can't rule out some showers on the
west side.

There is uncertainty, but models generally agree on a low forming
near 30N and 150W late Tuesday... which will be a source of tropical
moisture for the next system, potentially bringing heavy
precipitation. The low in the Gulf of Alaska will push a cold front
onshore Wednesday. We'll see another round of strong winds in the
usual places Wednesday morning. Tropical moisture from the low north
of Hawaii should feed into this system ahead of the front, bringing
widespread rainfall, heavy at times. Snow levels will be around
5500 feet...then drop Thursday behind the cold front and the area
will transition to a showery regime. While the heaviest
precipitation should fall before snow levels drop, this will be a
wet system, and there will likely be abundant moisture remaining.
This could cause impacts at passes. -MSC

EXTENDED DISCUSSION...Fri (11/17) through Mon (11/20)...Models
are out of phase for Friday with the GFS building a short term but
large ridge over the Pacific NW; whereas, the ECMWF has a weak
short wave ridging in NW flow. We've kept rain chance to the
coast, Umpqua Basin and part of Josephine county in a nod to the
ECMWF solution. A similar discrepancy extends into Saturday. As a
result, we have lowered rain chance for Saturday and keep them
mainly from the Cascades west.

The models come into good agreement that a wave of subtropical
moisture will move over us from the southwest during the latter part
of next weekend. If this is correct, it could bring a batch of hefty
precipitation and high snow levels to our area. Ensemble IVT
moisture transport shows a decent amount on Sunday and Monday, but
it also shows a lesser amount of moisture beyond Monday for most of
next week. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Warning from 7 PM Tuesday to 4 PM PST Wednesday for
     PZZ356-376.
     Hazardous Seas Warning until 7 PM PST Tuesday for
     PZZ350-356-370.
     Gale Warning from 1 PM Tuesday to 4 PM PST Wednesday for
     PZZ350-370.
     Hazardous Seas Warning until 4 PM PST Wednesday for PZZ376.

MNF/MSC/FJB/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:38 AM PSTWind AdvisoryMFRJackson, Klamath, Lake45 hr
Nov 14, 3:54 AM PSTWinter Storm WatchMFRDouglas, Jackson, Josephine, Klamath10 hr
Nov 14, 2:00 PM PSTHigh Wind WarningMFRKlamath, Lake35 hr
Nov 14, 2:07 PM PSTSmall Craft AdvisoryMFR11 hr
Nov 14, 2:09 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath32 hr
Nov 14, 2:09 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake65 hr

Nearby

High Wind Watches in Oregon, 2017High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.